Texas, 2021Strong Wind in Texas, July 7, 2021
July 7, 2021 · NWS LUB · 3 events in 1 county or zone
Colliding outflow boundaries led to multi-cellular thunderstorm development. A very moist environment combined with the enhanced vorticity due to the colliding boundaries were favorable for landspout development.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Colliding outflow boundaries led to multi-cellular thunderstorm development. A very moist environment combined with the enhanced vorticity due to the colliding boundaries were favorable for landspout development.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 7, 1:39 PM CST, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 7, 1:39 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
239 PM CDT Wed Jul 7 2021
.SHORT TERM...
Synoptically, the upper level high has remained parked in
essentially the same position over the Desert Southwest as
yesterday, with a modest upper trough currently pivoting through the
Upper Midwest. Water vapor imagery suggests a decent fetch of
midlevel moisture is in place over the CWA today as we remain
between these features and a potent low off the lower TX coast.
Despite our position under the eastern reaches of the upper ridge,
the continued presence of low and midlevel moisture and a boundary
dropping southward through the CWA has resulted in another day of
scattered showers. As of 14z, a decaying line of showers was pushing
southward through the western South Plains. Additionally, a separate
batch of nearly stationary showers has persisted through much of the
day across the southern Rolling Plains. Notably, hi-res guidance has
struggled with the positioning and coverage of this precipitation
all day, and therefore confidence is low in the evolution of
precipitation through the evening.
The mesoscale setup this afternoon makes for a tricky forecast in
regards to precipitation chances due to an abundance of subtle
features which may or may not contribute to additional shower
development. The southward moving line across the western South
Plains will continue to decay this afternoon, with additional
showers forming in its wake across the southwestern Panhandle. Based
on current trends, isolated slow-moving convection will likely
continue to pulse and decay over the Rolling Plains as well. The
biggest question will be the coverage of precipitation later this
evening into tonight, considering the general lack of significant
forcing and overall weak flow. Guidance suggests that lingering
outflow boundaries floating around the CWA will be foci for
additional shower development. This seems plausible especially over
the South Plains where surface warming has been most pronounced this
afternoon. Instability remains modest and shear is very weak, so
widespread coverage is not expected. Nevertheless, it will be fairly
easy for additional showers to develop if sufficient low level
convergence occurs given the magnitude of moisture. Chance PoPs were
kept in place through the evening to account for this, but
confidence remains low.
Overnight into Thursday, the upper ridge will begin to flatten as an
upper trough continues moving onshore over the Pacific Northwest. In
response, 500mb heights will rise locally as the ridge expands
eastward. This will act to increase our high temperatures on
Thursday while also significantly drying the mid and upper levels of
the atmosphere. The forecast on Thursday was therefore kept dry on
Thursday, and despite the increasing heights aloft, temperatures
will still remain below normal for this time of year. /DWK
.LONG TERM...
Upper level high pressure ridge is expected to amplify across the
southwest deserts and plateau Friday and Saturday and also will
exert it's greatest influence across the Texas South Plains Region
from an eastward extension of the upper ridge over our area. This
will lead to a dry and subsident airmass with northeast flow
aloft. Temperatures will warm to near near normal Friday and
Saturday with little or no chance of rain.
An initial wave topping the ridge late Thursday near the Montana-
Canada border will shove off to the east with no impact. A trailing
upper trough crossing the Pacific Northwest at the same time is
expected to dig stronger down the backside of the upper ridge
Saturday deepening into an upper low over the mid Mississippi
Valley Sunday with increasing north to northwest flow across west
Texas. This will push a cold front southward into the area late
Saturday into early Sunday along with increasing thunder chances.
Deep moisture will improve Sunday into about Tuesday with a moist
and unstable airmass generating chances of showers and thunder
during this period while temperatures drop again to a little
below normal.
A gradual warm-up will start the middle of next week as weak
upper level high pressure expands back across much of the
southwest. But we should remain south and east of the main upper
ridge axis so unlikely to become too hot in this pattern. Shower
and thunder chances should dwindle as well. RMcQueen
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
30/05
Hazardous weather outlook, Jul 7, 2:04 AM CST, 15 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
304 AM CDT Wed Jul 7 2021
TXZ021>044-080815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
304 AM CDT Wed Jul 7 2021
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
The threat for hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorm chances will return to the region Sunday through Tuesday.
Otherwise the threat for hazardous weather will be low.
Strong Wind, Hockley
- When
- July 7, 5:30 PM CST to 5:32 PM CST
- Where
- Hockley forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
LANDSPOUT. Near Smyer: 33.559N, 102.173W. Photos and video from social media showed three, brief landspouts to the south of Smyer. These landspouts formed as two outflow boundaries collided across southeast Hockley County leading to pulsating multi-cellular thunderstorms within an area of enhanced near surface vorticity.
Strong Wind, Hockley
- When
- July 7, 5:30 PM CST to 5:32 PM CST
- Where
- Hockley forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
LANDSPOUT. Near Smyer: 33.550N, 102.165W. Photos and video from social media showed three, brief landspouts to the south of Smyer. These landspouts formed as two outflow boundaries collided across southeast Hockley County leading to pulsating multi-cellular thunderstorms within an area of enhanced near surface vorticity.
Strong Wind, Hockley
- When
- July 7, 5:30 PM CST to 5:32 PM CST
- Where
- Hockley forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
LANDSPOUT. Near Smyer: 33.544N, 102.194W. Photos and video from social media showed three, brief landspouts to the south of Smyer. These landspouts formed as two outflow boundaries collided across southeast Hockley County leading to pulsating multi-cellular thunderstorms within an area of enhanced near surface vorticity.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Illinois, July 7, 20214 deaths · 1 injured · 1 event
- Tornadoes and Tropical Storm in Florida, July 7 to 8, 20211 death · $3,000 · EF1 · 26 events
- Tornado and Tropical Storm in Georgia, July 7, 202117 injured · EF1 · 9 events
- Flash Flooding and Hail in Pennsylvania, July 7, 2021$579,000 · 1 in hail · 55 events
- Tornadoes and Tropical Storm in South Carolina, July 7 to 8, 2021$1.1 million · EF1 · 8 events
- Damaging Winds in Michigan, July 7, 2021$2.0 million · 56 kt wind · 17 events
- Hail and Damaging Winds in New York, July 7, 2021$185,000 · 1 in hail · 32 events
- Flash Flooding and Flood in Texas, July 7, 2021$510,000 · 7 events
- Hail and Damaging Winds in Pennsylvania, July 7, 2021$103,000 · 1 in hail · 40 events
- Tropical Storm and Storm Surge in Florida, July 7, 2021$90,000 · 11 events
- Damaging Winds in Maryland, July 7, 2021$75,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, July 7, 2021$45,000 · 1 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966123, 967053, 967054.